How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19331
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
15010675
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My dog has been diagnosed with Diabetes Molitis since June

Customer Question

My dog has been diagnosed with Diabetes Molitis since June this year. He has lost half his body weight. I took him to a local Vet. He is being treated with Insulin on a pen type injecting system. His ability to exercise has been reduced as he was very ill. I give him 15 units in the morning and 15 units in the evening.
HIS URINE PRODUCTION IS VERY EXCESSIVE. IS THERE A TREATMENT ie A TABLET THAT CAN BE USED TO MODIFY THIS.
I LIVE IN SPAIN WHERE MOST DRUGS ARE AVAILABLE OVER THE COUNTER BUT i WILL CONSULT WITH OUR VET IF YOU RECOMEND SOMETHING
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 1 year ago.

Hello. Thanks for the question.

It sounds like the diabetes is not well controlled yet. That is why you are still seeing excessive urination. When the glucose is over 180, it exceeds the renal (kidney) threshold. It will then spill out into the urine. When there is glucose in the urine, it's a heavy molecule. It will pull water with it. This leads to excessive urine production, and reflex increased thirst.

What you need to do, is find out where her glucose levels run over a 12 hour period in between insulin injections. This is called a glucose curve. It can be done at a vet hospital or at home by checking a blood glucose every 2-4 hours over this period. You can purchase a glucometer and check his levels at home between insulin injections. I like my range to be 100-200. If we're going too high, then the insulin dose needs to be raised. If it's going too low, then it needs to be lowered. Without this curve, you can't determine how well the dose is working. It's very common for dogs to take months to fine tune the insulin dose.

The diabetes pills just don't work in dogs. They're really not of any help here. I know the situation is not ideal, but there are good vets in Spain where you can get this condition controlled better.

I hope this helps, let me know if you have any other questions.

Related Dog Veterinary Questions